Alert archive / Colorado / Winter Storm Watches in 2022

Winter Storm Watch 13, NWS Pueblo, CO

December 30, 2022Chaffee County, Lake County, Saguache County, Colorado

NWS Pueblo, CO issued this winter storm watch at Dec 30, 2022, 3:54 AM MST for Chaffee County, Lake County, Saguache County, Colorado. It took effect at Dec 31, 2022, 2:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 30, 2022, 3:54 AM MST (10:54 UTC)
In effect from
Dec 31, 2022, 2:00 AM MST
Expired
Dec 30, 2022, 2:47 PM MST
In force
Issued by
NWS Pueblo, CO

Counties Chaffee County, CO, Lake County, CO, Saguache County, CO

The radar

The Grand Junction radar (KGJX), 173 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2022-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2022-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

672 
WWUS45 KPUB 301054
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
354 AM MST Fri Dec 30 2022

COZ060-301900-
/O.NEW.KPUB.WS.A.0013.221231T0900Z-230103T0000Z/
Eastern Sawatch Mountains Above 11000 Feet-
354 AM MST Fri Dec 30 2022

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
AFTERNOON...

* WHAT...Periods of moderate to heavy snow possible. Total snow
  accumulations of 10 to 20 inches possible. Winds could gust as 
  high as 50 mph.

* WHERE...Eastern Sawatch Mountains Above 11000 Feet.

* WHEN...From late tonight through Monday afternoon.

* IMPACTS...Travel could be very difficult at times. Periods of 
  snow and blowing snow could significantly reduce visibility. 

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

COZ066-068-301900-
/O.NEW.KPUB.WS.A.0013.230101T0000Z-230103T0000Z/
La Garita Mountains Above 10000 Feet-
Eastern San Juan Mountains Above 10000 Feet-
354 AM MST Fri Dec 30 2022

...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
MONDAY AFTERNOON...

* WHAT...Periods of moderate to heavy snow possible. Total snow
  accumulations of 10 to 20 inches possible, with locally higher
  amounts up to 2 feet across the Eastern San Juan Mountains.
  Winds could gust as high as 40 mph.

* WHERE...La Garita Mountains Above 10000 Feet and Eastern San
  Juan Mountains Above 10000 Feet.

* WHEN...From Saturday afternoon through Monday afternoon, with
  the heaviest snow Sunday and Sunday night. 

* IMPACTS...Travel could be very difficult at times. Periods of 
  snow and blowing snow could significantly reduce visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
1 follow-up statement
143 
WWUS45 KPUB 302147
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
247 PM MST Fri Dec 30 2022

COZ060-310600-
/O.UPG.KPUB.WS.A.0013.221231T0900Z-230103T0000Z/
/O.NEW.KPUB.WS.W.0021.221231T0900Z-230103T0000Z/
Eastern Sawatch Mountains Above 11000 Feet-
247 PM MST Fri Dec 30 2022

...WINTER STORM WARNING HAS BEEN ISSUED FROM 2 AM SATURDAY TO 5 
PM MST MONDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 8 to 
  16 inches. Winds gusting as high as 50 mph.

* WHERE...Eastern Sawatch Mountains Above 11000 Feet.

* WHEN...From 2 AM Saturday to 5 PM MST Monday.

* IMPACTS...Travel could be very difficult to impossible. Patchy 
  blowing snow could significantly reduce visibility. The 
  hazardous conditions could impact the morning or evening 
  commute. Gusty winds could bring down tree branches.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ066-068-310600-
/O.UPG.KPUB.WS.A.0013.230101T0000Z-230103T0000Z/
/O.NEW.KPUB.WS.W.0021.230101T0000Z-230103T0000Z/
La Garita Mountains Above 10000 Feet-
Eastern San Juan Mountains Above 10000 Feet-
247 PM MST Fri Dec 30 2022

...WINTER STORM WARNING HAS BEEN ISSUED FROM 5 PM SATURDAY TO 5 
PM MST MONDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 1 to 2
  feet. Winds gusting as high as 40 mph.

* WHERE...La Garita Mountains and Eastern San Juan Mountains Above
  10000 Feet.

* WHEN...From 5 PM Saturday to 5 PM MST Monday.

* IMPACTS...Travel could be very difficult to impossible. Patchy 
  blowing snow could significantly reduce visibility. The 
  hazardous conditions could impact the morning or evening 
  commute.

* ADDITIONAL DETAILS...Greatest snowfall amounts are expected to
  accumulate starting Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Dec 29, 10:31 PM MST, 5 hours 23 minutes earlier.

Area forecast discussion, Dec 29, 10:31 PM MST, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1031 PM MST Thu Dec 29 2022

.SHORT TERM...(This evening through Friday)
Issued at 239 PM MST Thu Dec 29 2022

Key messages:

1) Light snow to continue along the Continental Divide.

Currently...In the wake of the exiting upper trough, plenty of sun
has graced the forecast area allowing temperatures to warm into the
30s for the high valleys and El Paso County, and into the 40s to
near 50F for the remainder of the plains.

Tonight and Tomorrow...West to northwest flow aloft will settle in
across the Great Basin and Rocky Mt regions, while another upper
shortwave crossing the state brings additional light snow to the
higher terrain of western CO. Minor snow accumulations of up to 2
inches are possible along the Continental Divide through tomorrow
afternoon, while the eastern mts and plains remain dry.

Plan on low temps overnight in the single digits for the San Luis
Valley, and teens to around 20F for the rest of the area. For
Friday, the mercury is forecast to warm up to normals or slightly
above normal levels, with mid 30s to mid 40s for the high valleys,
and 40s to around 50F for the plains. Moore

.LONG TERM...(Friday night through Thursday)
Issued at 239 PM MST Thu Dec 29 2022

Key Messages:

1)  Near-continuous snow over the Continental Divide and southwest
mountains through the weekend, with a brief pause on Saturday for
some places. Travel impacts possible.

2) Uncertainty persists for late Sunday-Monday, but a new system
will be coming in and the plains are expected to see snow.

3) More uncertainty for the rest of next week. Unsettled through
Tues-Weds, followed by a warming trend.

Saturday...

Breezy northwest flow sets in aloft across our region on Saturday,
and will continue to advect in moisture and energy, continuing the
unsettled pattern in the mountains. Light to moderate snowfall will
persist across the Continental Divide and our southwest mountains,
more or less continuously through the weekend, with a brief
potential pause Saturday night. The plains will remain dry, with a
few gusty west winds over I-25. Downsloping winds may allow for some
drier air to mix into the boundary layer over parts of the southeast
plains, so some spotty near-critical fire weather conditions could
be possible, although no problems are currently expected. High
temperatures will be on the warm side, mid-40s to 50s over the
plains and 30s over the higher terrain.

Saturday Night-Monday...

A small disturbance to the upper-level flow will pass over late
Saturday into Sunday, reinvigorating precipitation over our
mountains. Snowfall rates will increase and winds will pick up,
which may result in some hazardous travel conditions, especially
through mountain passes, along the Continental Divide and the San
Juan Mountains. Winds aloft will turn more southwesterly, increasing
orographic lift in those areas and also allowing precipitation to
spread over the Sangre de Cristo mountains Sunday afternoon. Looking
at expected snowfall out through Sunday evening, parts of the
Continental Divide could be seeing 8-12 inches, while the San Juans
could total in at over a foot, with locally higher amounts possible
with the persist orographics we'll be seeing. However, given the
expected lull in the snowfall on Saturday, decided to hold off on
any highlights at this time until model solutions show more
consistency on timing and magnitude. Regardless, an unsettled day
over the mountains. Highs on Sunday will be similar to Saturday, if
a few degrees warmer over the far southeast plains, leading to a
similar small chance at fire weather conditions during the
afternoon.

Sunday night into Monday, the main axis of the upper trough and an
area of low pressure will move into the area overhead, bringing a
significant uptick in available energy and precipitation over both
the mountains and plains.  There is still a degree in uncertainty in
the progression of this system amongst deterministic models, with
the GFS sending the low through the mountains and to our north by
midday Monday, while the EC and Canadian solutions slow things down
and give the low more residence time over Colorado, which would
result in a much wetter solution. The position of this low will be
extremely important to the precipitation forecast over the eastern
plains, due to wrap-around moisture and easterly upslope on the back
side of it as it moves across the region, as well as the incoming
energy and moisture it will provide and for how long. The ensemble
solutions are behaving similarly, with the GEFS and EC trending
closely to their deterministic counterparts. Will have to pay close
attention to development of the models over the next few days.
Overall, though, the plains are expected to see a bit of snow early
next week, mainly over the Pikes Peak Region and parts of I-25 close
to the mountains, and as of right now the NBM solution just gives
those areas a bit under half an inch. High temps will also go down
over the plains by about 10 degrees due to an influx of cooler air
from the passing system.

Tuesday Onwards...

The rest of next week will largely depend on the departure of the
upper low from Monday, so there is still a fair bit of uncertainty
here. The GFS has another lobe of energy sticking around through
midweek, allowing for precipitation to linger here and there over
the plains off and on. The Canadian leans towards a slight lingering
in the upper trough through Wednesday, before switching over to
northerly flow and drier conditions. The EC builds the ridge in much
more quickly, which would dry us out a bit faster. Overall, slightly
unsettled and even colder on Tuesday, with temperatures slowly
increasing and things becoming more settled as we head towards the
end of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1029 PM MST Thu Dec 29 2022

VFR conditions are likely during the next 24 hours at all 3 taf
sites KPUB, KALS and KCOS. The only concern I have is for KALS for
around sunrise tomorrow where we could see a brief period of MVFR
conditions. Winds will be light and generally diurnally driven.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOORE
LONG TERM...GARBEROGLIO
AVIATION...HODANISH
Hazardous weather outlook, Dec 29, 10:36 AM MST, 17 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1036 AM MST Thu Dec 29 2022

COZ058>089-093>099-301300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1036 AM MST Thu Dec 29 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Periods of light snow will continue along the Continental Divide
through tonight with minor accumulations possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Off and on chances for light snow continue for Friday and Saturday
across the Continental Divide region. Better chances for heavy snow,
particularly for the San Juans, begin on Sunday, as our next low
pressure system approaches the region. Snow is possible on our
plains for the late Sunday into Monday timeframe as well.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

27/GARBEROGLIO

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 2:47 PM MSTWinter Storm WarningPUBChaffee, Lake, Saguache3 days

Nearby

Winter Storm Watches in Colorado, 2022Every winter storm watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.